Puerto Rico, 2021

Rip Current in Puerto Rico, September 11, 2021

September 11, 2021 · NWS SJU · 1 event in 1 county or zone

A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 11, 11:55 AM AST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 11:55 AM AST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1155 AM AST Sat Sep 11 2021

.UPDATE...

A few changes were made to the forecast to increase PoPs this
afternoon through tonight. Satellite imagery suggests that the areas
of drier air are moistening. Additionally, it appears that models
are underestimating the magnitude of the arriving moisture with the
induced trough today. The 12Z upper air sounding from St Maarten
shows precipitable water in excess of 2 inches (2.40 inches), while
the Total Precipitable Water imagery from GOES-16 showed PWAT around
1.9 inches in that area. With the 12Z sounding from San Juan, PWAT
was 2.13 inches, while satellite suggested values around 1.5 to 1.6.
With showers and isolated thunderstorms around the area, there is
the potential that the observations were slightly contaminated,
resulting in higher moisture values; but, at least some
underestimation by the satellite cannot be ruled out.
Additionally, in the areas of greatest moisture with this feature,
the satellite estimates are still slightly more moist than model
guidance. As such, forecast has been adjusted to reflect
additional moisture.

Otherwise, the forecast reasoning remains the same. There is
troughing over the area, providing instability. This instability
combined with sufficient moisture and warm water temps has resulted
in the widespread shower activity that has been seen, mostly over
the local waters, this morning, with isolated thunderstorms. The
leading edge of the enhanced moisture with this disturbance is
evident on satellite, as well as radar. Showers are expected to
persist. Convection is expected to generate significant shower
activity again this afternoon, and some clouds have begun to develop
over the interior and southwestern portions of Puerto Rico.

Late tonight, a tropical wave will arrive, and moisture will
increase again. Though there is a small dry slot ahead of the wave,
the drop in moisture is not likely to be lasting over the region,
and the decrease is relatively modest during that time. Therefore,
active weather can, on the whole, be expected to continue through
the weekend over the region.

&&

.AVIATION...

Prevailing VFR at all terminals, however passing SHRA with isold
TSRA btw E PR and the U.S. Virgin Islands will cause brief MVFR
enroute btw islands and ovr the regional waters. Winds will be fm
the E-NE around 15KT with occasional gusts. Sea breeze variations
expected at some terminals til 11/23Z. VCTS/VCSH possible at most
terminals durg prd. Aftn SHRA development with isold TSRA over the
interior and west sections of PR will cause brief mountain Top
obscurations with MVFR in SHRA/Isold TSRA til 11/23Z. Winds will
become 10 kts or less aft 11/23Z.

&&

.MARINE...

Conditions will remain much as they have been, relatively tranquil.
Seas of up to 5 feet are expected for the offshore waters and lower
for the nearshore. Winds are generally easterly, with speeds of up
to 15 knots, with 20 knots locally. Active weather will persist for
the local waters, with showers and isolated thunderstorms. In the
vicinity of thunderstorms and vigorous showers, stronger, gusty
winds are likely, and degraded marine conditions accompanying.

There is a moderate risk of rip currents for beaches from
northwestern to northeastern Puerto Rico, as well as beaches of
southeastern Puerto Rico, southern and eastern St. Croix, and most
beaches of Vieques, Culebra, and the northern USVI.

&&

.PREV DISCUSSION... /issued 440 AM AST Sat Sep 11 2021/

SYNOPSIS...A seasonable weather pattern will prevail across the
local area for today with afternoon convection across the interior
and southwestern quadrant of Puerto Rico. Conditions will turn
more unsettled for Sunday as a tropical wave in combination with
a Tropical Upper Tropospheric Trough (TUTT) will result in more
widespread shower and thunderstorm activity. Unsettled weather
conditions look to continue into the middle of next week as the
TUTT and additional deep tropical moisture will enhance shower and
thunderstorm activity.

SHORT TERM...Today through Monday...

An upper trough and an increase in moisture due to an approaching
tropical wave, means a transition to a wetter pattern through the
short term period, though mainly starting late tonight through
Monday. For today, we have an upper trough that is moving west to
the north of the local islands, which is also reflected in the mid
levels with a weak trough. This is causing widely scattered showers
and a few thunderstorms across the local waters early this morning,
and is expected to provide support for thunderstorm development this
afternoon across the interior into the southwestern quadrant of
Puerto Rico. Not only the mid and upper level troughs may play a
role in the afternoon convection over Puerto Rico, the sea breeze
convergence is the main reason why the most significant showers are
expected to be in the west to southwest sections of Puerto Rico,
with a lower chance of rain across the coastal areas of PR and
across the USVI.

That said, a tropical wave could start causing an increase in
moisture tonight, and much higher than normal moisture could be over
the local areas by late Sunday into Monday. The precipitable water
is forecast to be near 1.8 to 1.9 inches this evening, decreasing in
the late evening, but then increasing again by Sunday morning to
around 2 inches, persisting through Sunday, but increasing to about
2.25 inches by Monday afternoon. This significant increase in
moisture, combined with the upper trough, which is expected to be
just to the west northwest of the local islands, could cause a
significant increase in instability and shower activity across the
local area. The local guidance suggests that eastern PR and in
particular the northern USVI could see a decent increase in shower
activity on Sunday, while Monday favors central and western PR.

The daytime high temperatures are expected to be near 90 degrees
once again today across the lower elevations of PR and the USVI,
with heat index values in the low 100s. However, given the amount of
moisture and possible cloudiness expected on Sunday and Monday, it
looks like the daytime high temps could peak in the upper 80s,
especially for the San Juan and St Thomas airports, but St Croix
could still get to 90 degrees this weekend.

LONG TERM...Tuesday through Saturday...

Model guidance continues to suggest unsettled conditions will
prevail Tuesday and Wednesday. The aformentioned TUTT will be
nearly stationary near the Dominican Republic, with the area on
the favorable side for divergence aloft. This in combination with
deep tropical moisture with precipitable water values expected to
range between 2.0-2.2 inches will favor rounds of enhanced shower
and thunderstorm activity, with the potential for urban and small
stream flooding to materialize in areas that see the heaviest and
most persistent rainfall activity.

By Thursday and continuing through the end of the long term
period, as the TUTT weakens and a mid and upper-level ridge builds
overhead, a drier air mass will be moving in aloft. In addition, a
Saharan Air Layer will also be moving in promoting somewhat drier
air at low-levels as well. Therefore, a decrease in the areal
coverage of shower activity seems likely. Nevertheless, strong
daytime heating and local effects in combination with sufficient
low-level moisture will be sufficient to generate afternoon
convection, mainly across the western half of Puerto Rico.

AVIATION...Brief SHRA could cause VCSH across the local terminals in the
morning. Winds will be light and variable through 11/13Z, but will
be from the E-NE thereafter at around 15KT with occasional gusts.
Sea breeze variations in wind direction expected at TJPS after
11/13Z. VCTS possible at TJPS after 11/17Z. Afternoon cloud
development will cause mountain obscurations across the higher
elevations. Winds will decrease after 11/23Z.

MARINE...Mainly tranquil seas of up to 5 feet will prevail during
the next several days along with generally moderate easterly winds.
A tropical wave will move across the area tonight into Sunday,
increasing shower and thunderstorm activity across the regional
waters. For beachgoers, there is a moderate risk of rip currents
for most of the north and east-facing beaches of the local
islands for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  80  90  78 /  40  40  50  40
STT  89  79  88  78 /  40  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....CRS
PUBLIC DESK...RVT
Hazardous weather outlook, Sep 11, 4:56 AM AST, 11 hours 4 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
454 AM AST sabado 11 de septiembre de 2021

AMZ710>745-PRZ001>013-120900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
454 AM AST sabado 11 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves esta tarde a traves de sectores del oeste
y suroeste de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas del norte y sureste de Puerto Rico.

.Calor...Se esperan indices de calor entre 100 y 107 grados en
porciones de areas costeras de Puerto Rico.

.Dias dos hasta el siete...domingo a viernes

Condiciones inestables en los niveles altos ayudaran al desarrollo
de actividad de aguaceros en horas de la tarde a traves de sectores
del oeste e interior de Puerto Rico cada dia. Como resultado, el
peligro de inundaciones y tronadas continue con el potencial de
prevalecer en moderado por los siguientes dias. Se espera un riesgo
de calor moderado a traves de sectores costeros debido a un flujo de
vientos un poco mas del sureste el domingo. El jueves, se esperan
cielos brumosos para el jueves a medida que a una masa de Polvo de
Sahara se filtre a traves del area.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-120900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
454 AM AST sabado 11 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Corrientes marinas...Hay un riesgo moderado de corrientes marinas
para las playas del noreste y sureste de las islas.

.Calor...Se esperan indices de calor entre 100 y 107 grados en
porciones de areas costeras de St. Thomas y St.John.

.Dias dos hasta el siete...domingo a viernes

Para el fin de semana, se esperan condiciones inestables en los
niveles altos que ayudaran a mantener el peligro de inundaciones y
tronadas a traves de las aguas locales. Se espera un riesgo de calor
moderado a traves de sectores costeros debido a un flujo de vientos
un poco mas del sureste el domingo. El jueves, se esperan cielos
brumosos para el jueves a medida que a una masa de Polvo de Sahara
se filtre a traves del area.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Sep 11, 1:59 PM AST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Juan PR
159 PM AST Sat Sep 11 2021

PRZ006-007-009>011-111930-
Central Interior PR-Mayaguez and Vicinity PR-Western Interior PR-
Southwest PR-Ponce and Vicinity PR-
159 PM AST Sat Sep 11 2021

...Strong thunderstorm will impact portions of Sabana Grande, Las
Marias, Lares, Ponce, Adjuntas, Yauco, Lajas, Guayanilla, Maricao,
Guanica, Jayuya, southeastern San German, Utuado, Juana Diaz and
Penuelas Municipalities through 330 PM AST...

At 157 PM AST, Doppler radar was tracking strong thunderstorms over
Tallaboa Alta, or over Penuelas, moving southwest around 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail will be
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponce, Yauco, Jayuya, Adjuntas, Guayanilla, Guanica, Sabana Grande,
Utuado, San German, Lajas, Penuelas, Coto Laurel, Santo Domingo,
Tallaboa Alta, Capitanejo, Palomas, Magas Arriba, Liborio Negron
Torres, Tallaboa and Marueno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and will lead
to localized flooding in some areas. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 1820 6656 1798 6654 1797 6656 1798 6675
      1801 6677 1795 6684 1795 6690 1797 6692
      1795 6691 1794 6693 1793 6692 1793 6693
      1797 6699 1796 6701 1797 6701 1797 6706
      1810 6706 1830 6675
TIME...MOT...LOC 1757Z 064DEG 13KT 1803 6670

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAM
Special weather statement, Sep 11, 2:22 PM AST, 1 hour 38 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
159 PM AST sabado 11 de septiembre de 2021

Central Interior PR-Mayaguez y Vecindad PR-Oeste Interior PR-
Suroeste PR-Ponce y Vecindad PR-
159 PM AST sabado 11 de septiembre de 2021

...Tronada fuerte afectara sectores de los municipios de Sabana
Grande, Las Marias, Lares, Ponce, Adjuntas, Yauco, Lajas,
Guayanilla, Maricao, Guanica, Jayuya, San German, Utuado, Juana Diaz
y Penuelas hasta las 330 PM AST...

A la 157 PM AST, el radar Doppler estaba siguiendo tronadas fuertes
sobre Tallaboa Alta, o sobre Penuelas, moviendose hacia el suroeste
a alrededor de 15 mph.

PELIGROS...Vientos en exceso de 30 mph y granizo pequeno seran
           posibles.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
           Danos menores a objetos en el exterior son posibles.

Las localidades impactadas incluyen...
Ponce, Yauco, Jayuya, Adjuntas, Guayanilla, Guanica, Sabana Grande,
Utuado, San German, Lajas, Penuelas, Coto Laurel, Santo Domingo,
Tallaboa Alta, Capitanejo, Palomas, Magas Arriba, Liborio Negron
Torres, Tallaboa y Marueno.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.

Lluvias torrenciales tambien estan ocurriendo con esta tronada y
pudieran causar inundaciones localizadas en algunas areas. No
conduzca su vehiculo por carreteras inundadas.

&&

TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

RAM/ICP
Special weather statement, Sep 11, 2:45 PM AST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
245 PM AST Sat Sep 11 2021

PRZ010-011-111915-
Mayaguez and Vicinity PR-Southwest PR-
245 PM AST Sat Sep 11 2021

...A strong thunderstorm will impact portions of Anasco, Cabo Rojo,
Mayaguez and Hormigueros Municipalities through 315 PM AST...

At 245 PM AST, Doppler radar was tracking a strong thunderstorm over
Hormigueros, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1824 6709 1797 6713 1797 6721 1799 6722
      1800 6720 1801 6716 1804 6721 1807 6718
      1807 6720 1809 6720 1813 6717 1814 6719
      1816 6718 1820 6715 1826 6718
TIME...MOT...LOC 1845Z 072DEG 14KT 1816 6716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DSR
Special weather statement, Sep 11, 2:49 PM AST, 1 hour 11 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
245 PM AST sabado 11 de septiembre de 2021

Mayaguez y Vecindad PR-Suroeste PR-
245 PM AST sabado 11 de septiembre de 2021

...Una tronada fuerte afectara sectores de los municipios de Anasco,
Cabo Rojo, Mayaguez y Hormigueros hasta las 315 PM AST...

A las 245 PM AST, el radar Doppler estaba siguiendo una tronada
fuerte sobre Hormigueros, moviendose hacia el oeste a 15 mph.

PELIGROS...Vientos en exceso de 30 mph y granizo pequeno.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
           Danos menores a objetos en el exterior son posibles.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.

&&

TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

DSR/ICP

Event by event

1 rip current. Local standard time, as filed.

Rip Current, North Central

When
September 11, 4:00 PM AST
Where
North Central forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, North Central2021-09-1124MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2021Every state in 2021This day in weather historyWarnings in Puerto Rico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981348.